‘Tragic’: Child fentanyl exposures in Winnipeg raising concerns

Winnipeg police and community experts are sounding the alarm over four separate incidents in two years that saw children inadvertently ingest fentanyl.

“These are young people that have no choice in whether or not their safety is being jeopardized and had no chance of leading a life,” said Const. Claude Chancy with the Winnipeg Police Service (WPS). “It is tragic.”

In February 2022, a three-month-old girl died from being exposed to fentanyl and methamphetamine. In December of the same year, a one-year-old boy died from fentanyl and carfentanyl intoxication.

In March 2023, a one-year-old girl also died from fentanyl intoxication.

In late December, a toddler inadvertently ingested a substance believed to be fentanyl, but the child survived after receiving several doses of Narcan.

“There’s a lot of ways that opioids and fentanyl, in particular, could come into contact with the mucous membrane of a child,” said clinical pharmacologist Dr. Dana Turcotte.

Turcotte, who works as an assistant professor at the University of Manitoba College of Pharmacy said that could mean a toddler crawls around, finds the drug in powder or tablet form and ingests it.

Residue on a caregiver’s finger in a child’s mouth can also transmit the drug into their bloodstream, said Dr. Turcotte.

“The drug is not coming into contact with baby’s skin and causing an overdose,” she said.

In three of the four incidents, WPS charged the children’s parents with either manslaughter or failure to provide the necessaries of life.

In the toddler’s case, a 28-year-old man was charged with causing bodily harm by criminal negligence. He was not the child’s father, rather, just happened to be in the residence at the time the drugs were consumed.

However, experts say ingestion is generally accidental.

“I think parents in general want to keep their children safe,” Turcotte said.

According to Dr. Darren Markland, a physician at the Royal Alexandra Hospital in Edmonton, the best way to keep kids safe is by prioritizing harm reduction and safe consumption.

“Naloxone kits at home are really important,” he said. “If you’re going to use any substances, lock up your liquor cabinet, lock up your drugs.”

As part of its budget announcement, the provincial government said it will direct $2.5 million toward harm reduction supports and treatment.

In the meantime, if a child is exposed to fentanyl, parents and caregivers should look for the following signs:

– Drowsiness

– Shortness of breath

– Trouble breathing

– Swelling of the face, tongue or throat

– Agitation

– High body temperature

– Stiff muscles

If an exposure occurs, call 911, use a Naloxone kit if there’s one available and seek immediate medical attention. 

View original article here Source